Virginia, 2008Hail and Damaging Winds in Virginia, June 27, 2008
June 27, 2008 · NWS AKQ · 12 events in 7 counties and zones
Scattered severe thunderstorms produced damaging winds and large hail across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms produced damaging winds and large hail across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 27, 1:31 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 27, 1:31 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
231 PM EDT FRI JUN 27 2008
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN NEARLY STATIONARY OFF THE SOUTHEAST
COAST THROUGH SATURDAY. HOT TEMPERATURES CAN BE EXPECTED...WITH
A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TODAY AND ON
SATURDAY. A BETTER CHANCE FOR WIDESPREAD RAIN COMES SUNDAY
AFTERNOON INTO MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
GENERALLY LOOKING AT A CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO THE EARLY EVENING HOURS. SVR WX WATCH OUT TILL 8PM
BUT GENERALLY FOR ISOLD SVR WX WITH THE BEST FORCING AND LIFT OVER
FAR NRN THIRD OF THE CWA. NOT MUCH CU DVLPMNT SO FAR THIS AFTN AS
AS A STRONG CAP/CIN IS IN PLACE. IF CAP IS ALLOWED TO BREAK LOOK
FOR ACTIVITY TO DVLP QUICKLY WITH LARGE HAIL AND THE THREAT OF
DAMAGING WINDS.
ANOTHER CONCERN IS THE SMOKE PLUME THAT CONTINUES FROM THE FIRE
OVER THE DISMAL SWAMP. WINDS WILL SHIFT FROM THE SW TO THE MORE OF
A SRLY DIRECTION PER LATEST HYSPLIT RUN AND VSBY SAT LOOP. THE
PLUME OF SMOKE WILL CONTINUE TO MOVE INTO NORTHERN SECTIONS OF THE
CITIES OF CHESAPEAKE AND VIRGINIA BEACH THI AFTN. LOOK FOR THE SMOKE
TO MOVE INTO THE CITIES OF NORFOLK AND PORTSMOUTH LATER THIS
AFTN-EVE AND CONTINUE TO HAMPER THE RGN INTO THE OVERNIGHT HOURS.
THIS WILL LIKELY EFFECT THE EVENING COMMUTE OVER THE TIDEWATER RGN
WITH VISIBILITIES RANGING GENERALLY FROM 1 TO 3 MILES WITH SOME
AREAS FALLING TO UNDER A MILE AT TIMES. WILL CONTINUE WITH MENTION
OF AREAS OF SMOKE OVERNIGHT WHICH WILL SPILL FURTHER NORTH INTO
THE EASTERN SHORE. VISIBILITIES WILL MAINLY BE NEAR 5 MI OR
GREATER FURTHER NORTH...BUT STILL LOWER RESTRICTIONS AVGG 1-3 MI
OVER THE TIDEWATER AREA.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
SWLY LLVL FLO CONTS TNGT THROUGH SAT...W/ SUBSTANTIAL TRIGGER FOR
CNVTN DIFFICULT TO FIND. KPG POPS THROUGH SAT MRNG ARND 20% MOST
PLCS...NUDGING POPS UP TO 30% SAT AFTN/NGT DUE TO HIER LLVL
MSTR/AVBL INSTABILITY (BUT DOESNT APR ANYTHING TOO ORGANIZED).
HIER CHCS XPCTD 2ND PART OF THE WKND AS COOLING ALOFT MVS OVR THE
MTNS AND SFC CDFNT APPROACHES FM THE W. POPS SUN/SUN NGT AT 50%.
SMOKE PLUME FROM THE DISMAL SWAMP WILL CONTINUE TO BE A FACTOR
OVER THE WKND AND INTO EARLY NEXT OVER THE TIDEWATER RGN.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
THE LATEST (12Z) OPERATIONAL GFS RUN AND ENSEMBLE MEAN HAVE
TRENDED TOWARD THE MORE PROGRESSIVE ECMWF...IN TERMS OF THE EWRD
PROGRESSION OF THE NRN STREAM SHORTWAVE AND ASSCD COLD FRONT ON
TUE. UPPER TROUGH IS FAIRLY HEALTHY (AMPLIFIED) FOR EARLY JULY...
THUS AS IS THE LLVL TEMP GRADIENT BEHIND THE FRONT. BEHIND THE
FRONT...EXPECT A COUPLE OF DAYS OF A NOTICABLY DRIER AIRMASS WITH
MORE SEASONABLE TEMPS (MAINLY MID 80S TUE...85-90 WED).
HEAT/HUMIDITY THEN RETURNS THU-FRI AS THE LLVL RIDGE AXIS MOVES
OFFSHORE. OUTSIDE OF ISOLATED TSTM CHANCES DURING PEAK HEATING HOURS...
THE NEXT BEST CHANCE FOR MORE ORGANIZED SHOWERS/TSMS WILL BE AHEAD
OF THE NEXT FRONT NEXT FRI OR SAT.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
LWR DEWPOINTS AND HIGHER TEMPS COMPARED TO THIS TIME YESTERDAY HAVE
LESSENED THE EARLY MORNING FOG FORMATION.
MAIN AVN CONCERN REMAINS THE SMOKE IN SE VA AND NE NC ORIGINATING
FROM THE SOUTH ONE WILDFIRE IN SUFFOLK. VSBYS SHOULD REMAIN VFR AT
THE SFC AS SMOKE PLUME IS EXPECTED TO REMAIN ELEVATED MUCH LIKE
THUR. WIND PATTERN WILL BE SIMILAR TO YESTERDAY...GENERALLY SW
EXCEPT RIGHT ALONG THE COAST WHERE WEAK SEABREEZE FORMATION OCCURS
LATER THIS AFTN. SLIGHT CHANCE OF AFTN CONVECTION LATER TODAY
COULD REDUCE VSBYS WHERE HEAVIEST SHRAS/TSTMS DEVELOP. CHANCE OF
PRECIP 20% AT BEST SO WILL NOT INCLUDE IN TAFS AT THIS TIME.
STILL EXPECT HIGH PRES TO CONTINUE TO DOMINATE THE REGION THRU
SAT...LIMITING CHANCES OF PRECIP AND KEEPING VFR CONDS DOMINANT.
NEXT CHANCE OF WIDESPREAD REDUCTIONS OF AVN CONDS COME SAT NIGHT
THRU SUN NIGHT AHEAD OF COLD FROPA. HIGH PRES AND VFR CONDS RETURN
FOR MON THRU TUE OF NEXT WEEK.
&&
.MARINE...
HIGH PRES REMAINS ANCHORED OFF THE SE COAST THRU THE WEEKEND. MAINLY
SW/S WINDS THRU THE WEEKEND WITH A RETURN FLOW AROUND THE HIGH. AN
AREA OF LOW PRES AND ASSOCIATED COLD FRONT WILL MOVE THRU THE REGION
SUN THRU EARLY MON. PRES GRADIENT TIGHTENS BETWEEN THE AREAS OF LOW
AND HIGH PRES...WITH WINDS EXPECTED TO APPROACH SCA SAT NIGHT THRU
SUN NIGHT (WINDS AOA 25 KT OVER COASTAL WATERS AND AOA 20 KT OVER
BAY/SND) AS THE FRONT MOVES CLOSER. WITH INCREASING WINDS...LOCALLY
GENERATED (SHORT PERIOD SEAS) WILL ALSO BUILD TO 4 TO 5 FT ACRS THE
ATLANTIC H20S. THIS EPISODE IS STILL BEYOND THE 3RD FORECAST
PERIOD...SO WILL HOLD OFF ON RAISING SCA FLAGS FOR NOW UNTIL WE
GET CLOSER TO THE EVENT.
THE COLD FRONT PUSHES OFFSHORE BY MON BUT MAY STALL OUT ACRS OR JUST
TO THE S OF THE SRN WATERS. THE FRONT WILL EVENTUALLY MOVE S OF THE
AREA WITH HIGH PRES RETURNING BY THE MIDDLE PART OF NEXT WEEK.
&&
.CLIMATE...
LOOKS LIKE A HOT FINISH FOR JUNE (WHICH HAS ALREADY BEEN HOT).
THROUGH THE 25TH...RIC AVG TEMP IS 78.2 F...AND ORF IS ALSO 78.2F.
BASED ON CURRENT FCST FOR NEXT 5 DAYS...APPEARS AS IF 2008 WILL
RANK AS EITHER 2ND OR 3RD WARMEST ALL TIME FOR RICHMOND AND 3RD OR
4TH WARMEST ALL TIME AT NORFOLK.
5 HOTTEST JUNES (AVG TEMPERATURE)
RANK........RICHMOND...........NORFOLK.........
1........79.2 F (1943)......80.1 F (1943)
2........78.8 F (1895)......79.5 F (1994)
3........78.4 F (1892)......78.8 F (1934)
4......**78.2 F (2008)**....78.5 F (1952)
5........78.1 F (1890)......78.48F (1989)
OTHER NOTABLE POSSIBILITIES...
.RICHMOND...
***AVG HIGH TEMPERATURE FOR THE MONTH WILL LIKELY BE
HIGHEST ALL TIME (90.0 F IN 1984 IS CURRENTLY THE HIGHEST).
***IF THE NEXT 4 DAYS (27TH-30TH) ALL HIT 90F (OR HIGHER)...THEN
THERE WILL BE 20 DAYS OF 90+ THIS JUNE (WHICH WOULD TIE 1943 FOR
THE MOST).
.NORFOLK...
***AVG HIGH TEMPERATURE FOR MONTH HAS A CHANCE TO BE HIGHEST ALL
TIME (88.8 F IN 1943 IS CURRENTLY THE HIGHEST).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...CCW
NEAR TERM...CCW
SHORT TERM...ALB/CCW
LONG TERM...BKH
AVIATION...BAJ
MARINE...BAJ
CLIMATE...
Hazardous weather outlook, Jun 27, 1:52 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
252 PM EDT FRI JUN 27 2008
ANZ630-631-MDZ021>023-VAZ048-049-060>086-090-280000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
DORCHESTER-WICOMICO-SOMERSET-FLUVANNA-LOUISA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-JAMES CITY-
252 PM EDT FRI JUN 27 2008
...SEVERE THUNDERSTORM WATCH 618 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA DURING THE
MID TO LATE AFTERNOON AND INTO THE EVENING. A FEW OF THESE STORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS AS THE
PRIMARY SEVERE WEATHER THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH EARLY THIS EVENING.
ANZ632-633-650-652-654-656-658-MDZ024-025-NCZ012>017-030>032-102-
VAZ087>089-091>094-096-280000-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-INLAND WORCESTER-MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-
GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-GREENSVILLE-SUSSEX-SURRY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-
252 PM EDT FRI JUN 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...THE LOWER
EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE REMAINDER OF THE
AFTERNOON AND EARLY EVENING HORUS. ANY THUNDERSTORMS THAT FORM
WILL HAVE THE POTENTIAL TO PRODUCE FREQUENT LIGHTNING STRIKES...
WIND GUSTS BETWEEN 30 AND 50 MPH...AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ095-097>100-280000-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
252 PM EDT FRI JUN 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA
AND THE EASTERN SHORE OF VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
AREAS OF SMOKE WILL CONTINUE TO REDUCE VISIBILITIES AND CREATE
POOR AIR QUALITY AT TIMES.
IN ADDITION...ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE
REMAINDER OF THE AFTERNOON AND EARLY EVENING HORUS. ANY
THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL TO PRODUCE
FREQUENT LIGHTNING STRIKES... WIND GUSTS BETWEEN 30 AND 50
MPH...AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
AREAS OF SMOKE WILL CONTINUE TO REDUCE VISIBILITIES AND CREATE
POOR AIR QUALITY AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HURLEY
In the hours before
Special weather statement, Jun 27, 12:38 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
138 PM EDT FRI JUN 27 2008
VAZ095-097-098-272345-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
138 PM EDT FRI JUN 27 2008
..SMOKE WILL GREATLY REDUCE VISIBILITIES FOR THE EVENING COMMUTE...
VISIBILITIES WILL BE REDUCED TO 1 TO 3 MILES OVER PORTIONS OF THE
CITIES OF CHESAPEAKE AND VIRGINIA BEACH THIS AFTERNOON AND INTO
THE EVENING HOURS. SOME LOCATIONS MAY FALL TO UNDER A MILE AT TIMES
IN THE THICKEST SMOKE.
TOWARDS EVENING...WINDS WILL SHIFT MORE OUT OF THE SOUTH ALLOWING
FOR THE PLUME OF SMOKE TO MOVE BACK INTO THE CITIES OF NORFOLK AND
PORTSMOUTH. THIS WILL LIKELY HAMPER THE COMMUTE HOME AS SUDDEN
CHANGES IN VISIBILITIES WILL OCCUR.
SOME LOCATIONS THAT WILL SEE THE GREATEST REDUCTION IN
VISIBILITIES (BUT NOT LIMITED TO) THROUGH THE EARLY EVENING HOURS
WILL BE DEEP CREEK...HERBERTS CORNER....GREENBRIER...KEMPSVILLE...
BAYSIDE...CAPE HENRY...NORVIEW...DOWNTOWN NORFOLK AND PORTSMOUTH.
PEOPLE WITH RESPIRATORY AILMENTS IN AREAS OF SMOKE AND HAZE SHOULD
REMAIN INDOORS TODAY. MOTORISTS SHOULD BE ALERT AND DRIVE WITH
EXTREME CAUTION AS VISIBILITIES WILL BE QUICKLY REDUCED IN AREAS
OF SMOKE.
AREAS OF SMOKE WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS AND
INTO SATURDAY.
WAMSLEY
Special weather statement, Jun 27, 12:55 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
155 PM EDT FRI JUN 27 2008
VAZ048-049-060>062-271900-
CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-PRINCE EDWARD VA-
155 PM EDT FRI JUN 27 2008
...STRONG THUNDERSTORM MOVING INTO LOUISA TO PRINCE EDWARD
COUNTIES...
AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS FROM 24 MILES WEST OF PALMYRA TO 25
MILES WEST OF HAMPDEN SYDNEY...OR FROM 24 MILES WEST OF PALMYRA TO 6
MILES WEST OF RED HOUSE...MOVING EAST AT 24 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR FORK UNION AROUND 245 PM EDT...
PALMYRA AROUND 250 PM EDT...
FARMVILLE AROUND 255 PM EDT...
CUMBERLAND AROUND 300 PM EDT...
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.
JAB
Special weather statement, Jun 27, 1:47 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
247 PM EDT FRI JUN 27 2008
VAZ049-063-064-074-075-271945-
CAROLINE VA-ESSEX VA-HANOVER VA-LOUISA VA-WESTMORELAND VA-
247 PM EDT FRI JUN 27 2008
...STRONG THUNDERSTORMS MOVING THROUGH CAROLINE COUNTY...
AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTH OF BOWLING GREEN TO 16 MILES
WEST OF MILFORD...OR FROM 8 MILES NORTH OF BOWLING GREEN TO 14 MILES
EAST OF MINERAL...MOVING EAST AT 16 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...
MILFORD AROUND 325 PM EDT...
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
GINGRICH
Special weather statement, Jun 27, 1:48 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
248 PM EDT FRI JUN 27 2008
VAZ048-049-060>063-066>070-080-271945-
AMELIA VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-FLUVANNA
VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-LUNENBURG VA-NOTTOWAY
VA-POWHATAN VA-PRINCE EDWARD VA-
248 PM EDT FRI JUN 27 2008
...A DEVELOPING LINE OF STRONG THUNDERSTORMS MOVING EASTWARD...
AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 14 MILES NORTHWEST OF HADENSVILLE TO 10
MILES WEST OF CREWE...OR FROM 8 MILES NORTHEAST OF PALMYRA TO 10
MILES SOUTHEAST OF HAMPDEN SYDNEY...MOVING EAST AT 33 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
HADENSVILLE AROUND 300 PM EDT...
CREWE AROUND 305 PM EDT...
POWHATAN AROUND 310 PM EDT...
BLACKSTONE AROUND 315 PM EDT...
MOSELEY AROUND 330 PM EDT...
MANNBORO AROUND 335 PM EDT...
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.
WAMSLEY
Special weather statement, Jun 27, 1:59 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
259 PM EDT FRI JUN 27 2008
MDZ021-272000-
DORCHESTER MD-
259 PM EDT FRI JUN 27 2008
...THUNDERSTORMS WERE APPROACHING DORCHESTER COUNTY...
AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS...WITH THE LEADING EDGE EXTENDING FROM
11 MILES NORTHWEST OF EASTON TO COLONIAL BEACH. MOVEMENT WAS TO THE
EAST AROUND 20 MPH. AT THE CURRENT PACE...THE STRONG THUNDERSTORMS
WILL BE NEAR...
HUDSON AROUND 355 PM EDT...
LLOYDS AROUND 400 PM EDT...
WIND GUSTS TO 50 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
HURLEY
Special weather statement, Jun 27, 2:32 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
332 PM EDT FRI JUN 27 2008
VAZ062-063-068>072-080>083-088-089-272030-
AMELIA VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-GOOCHLAND
VA-HANOVER VA-HENRICO VA-KING WILLIAM VA-NEW KENT VA-POWHATAN
VA-PRINCE GEORGE VA-SURRY VA-SUSSEX VA-
332 PM EDT FRI JUN 27 2008
...A LINE OF DEVELOPING THUNDERSTORMS MOVING TO THE EAST...
AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM 9 MILES WEST OF ASHLAND TO 22
MILES WEST OF PETERSBURG...OR FROM 9 MILES WEST OF ASHLAND TO 8
MILES SOUTH OF MANNBORO...MOVING EAST AT 35 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ASHLAND AROUND 340 PM EDT...
HANOVER AROUND 345 PM EDT...
RICHMOND HEIGHTS AROUND 350 PM EDT...
STUDLEY AROUND 355 PM EDT...
SANDSTON AROUND 400 PM EDT...
WESTWOOD AROUND 405 PM EDT...
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT BRIEF HEAVY DOWNPOURS AND OCCASIONAL CLOUD TO GROUND
LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
WAMSLEY
Thunderstorm Wind, Chesterfield
- When
- June 27, 2:40 PM EST
- Where
- Chesterfield County, 0.88 mi NE of Chesterfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -77.510
Siding was blown off a house on Hancock Farm Lane. Trees were snapped. Cabana was blown off a deck and destroyed.
Thunderstorm Wind, Henrico
- When
- June 27, 2:50 PM EST
- Where
- Henrico County, 1.3 mi WSW of White Oak Swamp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.490, -77.320
Numerous trees were downed.
Thunderstorm Wind, Suffolk (C)
- When
- June 27, 3:18 PM EST
- Where
- Suffolk (C) County, 0.89 mi SW of Beamon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.790, -76.530
Trees and powerlines were downed on Godwin Boulevard. Trees and powerlines were downed near Kings Highway and Sleepy Hole Road.
Thunderstorm Wind, Suffolk (C)
- When
- June 27, 3:20 PM EST
- Where
- Suffolk (C) County, 0.69 mi S of Sleepy Hollow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.820, -76.520
Tree was downed on a house and power lines were downed in the vicinity of Sleepy Hole Road and Kings Highway.
Thunderstorm Wind, Charles City (C)
- When
- June 27, 3:21 PM EST
- Where
- Charles City (C) County, 1.3 mi ESE of Ruthville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.360, -77.030
Thunderstorm Wind, Portsmouth (C)
- When
- June 27, 3:25 PM EST
- Where
- Portsmouth (C) County, 0.89 mi SE of Portsmouth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.810, -76.320
Large trees were downed near Mayflower and Leonard Roads. Two block area was closed due to trees on roads.
Thunderstorm Wind, Portsmouth (C)
- When
- June 27, 3:25 PM EST
- Where
- Portsmouth (C) County, 2.16 mi NE of Portsmouth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.840, -76.300
Large trees were downed on Leonard Road. Fence was crushed by downed tree. One tree was down on a roof.
Thunderstorm Wind, Chesapeake (C)
- When
- June 27, 3:25 PM EST
- Where
- Chesapeake (C) County, 3.39 mi WSW of Bowers Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 36.770, -76.460
Numerous trees were downed blocking Highway 58/460 near Hampton Roads Executive Airport.
Hail, Portsmouth (C)
- When
- June 27, 3:35 PM EST
- Where
- Portsmouth (C) County, 2.16 mi NE of Portsmouth
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.840, -76.300
Penny size hail was reported in Portsmouth.
Thunderstorm Wind, Suffolk (C)
- When
- June 27, 3:40 PM EST
- Where
- Suffolk (C) County, 1.3 mi ESE of Wiles Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 36.770, -76.560
Numerous trees were downed on Highway 58 from Route 10/32 Exit to Route 642 Exit.
Thunderstorm Wind, Virginia Beach (C)
- When
- June 27, 3:50 PM EST
- Where
- Virginia Beach (C) County, 0.55 mi E of Euclid
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.830, -76.160
Four inch diameter limb was downed on a patio.
Thunderstorm Wind, Virginia Beach (C)
- When
- June 27, 4:00 PM EST
- Where
- Virginia Beach (C) County, 2.15 mi NNE of Euclid
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.860, -76.160
Large tree was downed at 1817 Aragona Boulevard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, June 27, 20082 deaths · 1 injured · $13 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, June 27, 20081 death · 8 injured · 55 kt wind · 14 events
- Flash Flood and Hail in Nebraska, June 27, 20081 injured · $53 million · 1.75 in hail · 11 events
- Hail and Damaging Winds in Massachusetts, June 27, 20084 injured · $5.3 million · 50 kt wind · 9 events
- Tornado and Flash Flooding in Missouri, June 27 to 28, 20082 injured · $1.1 million · EF0 · 34 events
- Hail and Damaging Winds in Illinois, June 27, 2008$370,000 · 61 kt wind · 11 events
- Flash Flood in Missouri, June 27, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, June 27 to 29, 2008$142,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Iowa, June 27, 2008$174,000 · 2.75 in hail · 14 events
- Tornadoes and Flash Flood in Indiana, June 27, 20082 injured · $74,000 · EF0 · 10 events
- Hail in North Dakota, June 27, 2008$200,000 · 1 in hail · 2 events
- Lightning Strike in New Hampshire, June 27, 2008$200,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120254, 120256, 120287, 120275, 120291, 120268, 120272, 120297, 120263, 120300, 120280, 120282.